×

Consumption and investment with interest rate risk. (English) Zbl 1411.91504

Summary: This paper investigates the optimal investment and consumption problem in a continuous-time financial market for agents who maximize expected power utility from consumption, facing partially hedgeable interest rate risk. With no analytic solution available for the optimal strategy, we find closed-form approximate strategies by solving the same optimization problem in two fictitious complete markets. The approximate strategies help verify the existence and the optimality of the solution to the original optimization problem and provide bounds of the optimal consumption strategy and the approximation error, both in closed form. As the interest rate increases, if the investor’s risk aversion is greater than one, the wealth effect dominates the substitution effect, and consumption increases. If the risk aversion is less than one, then the substitution effect dominates, and the investor consumes less.

MSC:

91G10 Portfolio theory
91G30 Interest rates, asset pricing, etc. (stochastic models)
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Brennan, M. J.; Xia, Y., Dynamic asset allocation under inflation, J. Finance, 57, 3, 1201-1238, (2002)
[2] Campbell, J. Y.; Viceira, L., Who should buy long-term bonds?, Am. Econ. Rev., 91, 1, 99-127, (2001)
[3] Castañeda-Leyva, N.; Hernández-Hernández, D., Optimal consumption-investment problems in incomplete markets with stochastic coefficients, SIAM J. Control Optim., 44, 4, 1322-1344, (2005) · Zbl 1140.91381
[4] Cvitanić, J.; Karatzas, I., Convex duality in constrained portfolio optimization, Ann. Appl. Probab., 2, 4, 767-818, (1992) · Zbl 0770.90002
[5] Detemple, J.; Rindisbacher, M., Closed-form solutions for optimal portfolio selection with stochastic interest rate and investment constraints, Math. Finance, 15, 4, 539-568, (2005) · Zbl 1138.91432
[6] Duffie, D.; Zariphopoulou, T., Optimal investment with undiversifiable income risk, Math. Finance, 3, 2, 135-148, (1993) · Zbl 0884.90062
[7] Duffie, D.; Fleming, W.; Soner, H. M.; Zariphopoulou, T., Hedging in incomplete markets with HARA utility, J. Econom. Dynam. Control, 21, 4, 753-782, (1997) · Zbl 0899.90026
[8] Fleming, W. H.; Pang, T., An application of stochastic control theory to financial economics, SIAM J. Control Optim., 43, 2, 502-531, (2004) · Zbl 1101.93085
[9] Goll, T.; Kallsen, J., A complete explicit solution to the log-optimal portfolio problem, Ann. Appl. Probab., 13, 2, 774-799, (2003) · Zbl 1034.60047
[10] Guasoni, P.; Obłój, J., The incentives of hedge fund fees and high-water marks, Math. Finance, 26, 2, 269-295, (2016) · Zbl 1348.91254
[11] Guasoni, P.; Wang, G., Consumption in Incomplete Markets, (2016), Working paper
[12] Hata, H.; Sheu, S.-J., On the Hamilton-Jacobi-Bellman equation for an optimal consumption problem: I. Existence of solution, SIAM J. Control Optim., 50, 4, 2373-2400, (2012) · Zbl 1252.49026
[13] Hata, H.; Sheu, S.-J., On the Hamilton-Jacobi-Bellman equation for an optimal consumption problem: II. Verification theorem, SIAM J. Control Optim., 50, 4, 2401-2430, (2012) · Zbl 1252.49041
[14] He, H.; Pearson, N. D., Consumption and portfolio policies with incomplete markets and short-sale constraints: the infinite dimensional case, J. Econom. Theory, 54, 2, 259-304, (1991) · Zbl 0736.90017
[15] Karatzas, I.; Shreve, S. E., Brownian Motion and Stochastic Calculus, (1991), Springer-Verlag: Springer-Verlag New York · Zbl 0734.60060
[16] Karatzas, I.; Lehoczky, J. P.; Shreve, S. E., Optimal portfolio and consumption decisions for a “small investor” on a finite horizon, SIAM J. Control Optim., 25, 6, 1557-1586, (1987) · Zbl 0644.93066
[17] Karatzas, I.; Lehoczky, J. P.; Shreve, S. E.; Xu, G.-L., Martingale and duality methods for utility maximization in an incomplete market, SIAM J. Control Optim., 29, 3, 702-730, (1991) · Zbl 0733.93085
[18] Liu, J., Portfolio selection in stochastic environment, Rev. Financ. Stud., 20, 1, 1-39, (2007)
[19] Merton, R., Lifetime portfolio selection under uncertainty: the continuous-time case, Rev. Econ. Stat., 51, 3, 247-257, (1969)
[20] Merton, R., Optimum consumption and portfolio rule in a continuous-time model, J. Econom. Theory, 3, 4, 373-413, (1971) · Zbl 1011.91502
[21] Munk, C.; Sørensen, C., Optimal consumption and investment strategies with stochastic interest rate, J. Bank. Financ., 28, 8, 1987-2013, (2004)
[22] Pham, H., Continuous-Time Stochastic Control and Optimization with Financial Applications, Stochastic Modelling and Applied Probability, vol. 61, (2009), Springer-Verlag: Springer-Verlag Berlin · Zbl 1165.93039
[23] Revuz, D.; Yor, M., Continuous Martingales and Brownian Motion, A Series of Comprehensive Studies in Mathematics, (2001), Springer-Verlag: Springer-Verlag New York
[24] Sangvinatsos, A.; Wachter, J. A., Does the failure of the expectations hypothesis matter for long-term investors?, J. Finance, 60, 1, 179-230, (2005)
[25] Touzi, N., Optimal Stochastic Control, Stochastic Target Problems, and Backward SDE, Fields Institute Monographs, vol. 29, (2013), Springer/Fields Institute for Research in Mathematical Sciences: Springer/Fields Institute for Research in Mathematical Sciences New York/Toronto, ON, with Chapter 13 by Angès Tourin · Zbl 1256.93008
[26] Wachter, J., Portfolio and consumption decision under mean-reverting returns: an exact solution for complete markets, J. Financ. Quant. Anal., 37, 1, 63-91, (2002)
[27] Zariphopoulou, T., Consumption-investment models with constraints, SIAM J. Control Optim., 32, 1, 59-85, (1994) · Zbl 0790.90007
[28] Zariphoupoulou, T., A solution approach to valuation with unhedgeable risks, Finance Stoch., 5, 1, 61-82, (2001) · Zbl 0977.93081
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.